Alabama, 2020

Hail and Damaging Winds in Alabama, July 21, 2020

July 21, 2020 · NWS HUN · 12 events in 4 counties and zones

An area of strong to severe thunderstorms developed in the afternoon hours in a moderately unstable airmass in central Alabama. This activity quickly moved northward aided by a convergence along a fairly strong outflow boundary from these decaying storms and pushed quickly into northern Alabama producing some damaging winds and hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An area of strong to severe thunderstorms developed in the afternoon hours in a moderately unstable airmass in central Alabama. This activity quickly moved northward aided by a convergence along a fairly strong outflow boundary from these decaying storms and pushed quickly into northern Alabama producing some damaging winds and hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 21, 1:37 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 21, 1:37 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
237 PM CDT Tue Jul 21 2020

.NEAR TERM...(Tonight)
Issued at 237 PM CDT Tue Jul 21 2020

Latest water vapor imagery shows a trough over the Mid and Upper
Mississippi Valleys, with ridging over the western CONUS and anchored
over the southeast. The TN Valley remains on the periphery of these
features, with seasonably warm conditions. Area radars show isolated
showers and thunderstorms over the area, with activity initiating
along outflow boundaries. This trend should continue over the next
few hours, as daytime heating aids in the focus for convection. Much
like yesterday, some storms may become strong and produce gusty
winds. This activity will quickly dissipate around sunset, leaving
seasonably mild conditions overnight. With decent radiational
cooling once again tonight, lows will fall into the lower 70s by
daybreak.

.SHORT TERM...(Wednesday through Thursday night)
Issued at 237 PM CDT Tue Jul 21 2020

The shortwave trough over the Mississippi Valley will weaken and move
eastward on Wednesday while the ridge over the southeast retreats to
the south. Moisture over the TN Valley will remain abundant, as PW
values climb to near 2 inches. With less subsidence over the area on
Wednesday, we will likely see a greater coverage of convection that
observed today and yesterday. However, while blended guidances paints
60-70% PoPs tomorrow afternoon, confidence is not high enough to keep
this in the forecast. Thus, PoPs were maxed at around 50%. A weak
frontal boundary will sag southward on Thursday, and attempt to reach
the TN Valley. However, with some influence from the ridge still over
the area, along with the incredibly moist airmass, this boundary will
likely stall to our north before dissipating. Nonetheless, our
northeastern counties may see numerous storms on Thursday afternoon.
As with any day in the summer, these storms will be unorganized and
pose a threat for gusty winds up to 50 mph.

Temps will generally remain near normal through the short term
period, except for areas that receive rainfall. Highs will warm into
the upper 80s to lower 90s, with overnight is the lower 70s.

.LONG TERM...(Thursday night through Monday)
Issued at 237 PM CDT Tue Jul 21 2020

Mid level ridging over the Plains will build eastward during the
long term period. This will lead to warming temperatures and lowering
chances for showers and thunderstorms. Latest guidance suggest that
the TN Valley will remain on the eastern periphery of the ridge,
keeping flow aloft more northerly. This will set the stage for
potential shortwaves to move southward over the area and provide an
enhancement to our diurnally drive convection. It's too soon to
really say what, if any, of these disturbances makes their way into
the area so we will maintain scattered showers and thunderstorms
each afternoon. Temps through the long term will almost be a rise and
repeat each day with highs in the upper 80s/lower 90s and lows in
the lower 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1239 PM CDT Tue Jul 21 2020

Scattered showers and thunderstorms are expected to develop
throughout the afternoon, and some may be in the vicinity of terminals.
Winds will generally be light and variable, barring any gusts from
proximity thunderstorms. If thunderstorms become more numerous in the
vicinity of the airport, amendments may be necessary. Localized fog
development is possible closer to daybreak, but is not expected to
affect visibility at the terminals.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...73
SHORT TERM...73
LONG TERM...73
AVIATION...LH

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 21, 1:40 PM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
240 PM CDT Tue Jul 21 2020

ALZ001>010-016-TNZ076-096-097-221045-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
240 PM CDT Tue Jul 21 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Scattered thunderstorms are possible this afternoon and evening with
the primary threats posed by any stronger storms being lightning,
gusty winds, and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Thunderstorms will increase in coverage again on Wednesday and
continue through at least Friday. Some of these thunderstorms during
this time period may be capable of producing strong gusty winds and
locally heavy rainfall. Thunderstorm chances will continue through
the weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Jul 21, 2:22 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Huntsville AL
322 PM CDT Tue Jul 21 2020

ALZ016-212045-
Cullman AL-
322 PM CDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN COUNTY UNTIL
345 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm over
Good Hope, moving northwest at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cullman, Hanceville, Good Hope, Dodge City, Baldwin, Vinemont, West
Point, Phelan, Logan and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3410 8672 3400 8682 3412 8711 3431 8695
TIME...MOT...LOC 2021Z 127DEG 11KT 3408 8684

KTW
Special weather statement, Jul 21, 2:36 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
336 PM CDT Tue Jul 21 2020

ALZ008-010-212045-
Marshall AL-DeKalb AL-
336 PM CDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL AND
SOUTHWESTERN DEKALB COUNTIES UNTIL 345 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Geraldine, moving north at 10 mph. Dime size hail
and winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Guntersville and Lake Guntersville St Park.

LAT...LON 3441 8606 3434 8610 3434 8626 3451 8621
TIME...MOT...LOC 2035Z 176DEG 8KT 3441 8613

KTW
Special weather statement, Jul 21, 2:54 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Huntsville AL
354 PM CDT Tue Jul 21 2020

ALZ004-007-016-212130-
Lawrence AL-Morgan AL-Cullman AL-
354 PM CDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN...
SOUTHWESTERN MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 430 PM
CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cullman, moving northwest at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Cullman, Good Hope, Baldwin, Vinemont, West Point, Speake,
Battleground, Lacon, Logan and Jones Chapel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3416 8711 3430 8711 3430 8735 3452 8712
      3423 8675 3408 8691
TIME...MOT...LOC 2054Z 118DEG 18KT 3424 8690

KTW
Special weather statement, Jul 21, 3:21 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Huntsville AL
421 PM CDT Tue Jul 21 2020

ALZ003-212145-
Franklin AL-
421 PM CDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN COUNTY
UNTIL 445 PM CDT...

At 420 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles west of Hackleburg. These storms were moving
slowly north around 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Red Bay, Belgreen, Vina, Hodges, Atwood, Little Bear Creek Reservoir,
Halltown and Duketon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3444 8816 3450 8784 3431 8783 3431 8795
      3432 8796 3431 8805 3432 8817
TIME...MOT...LOC 2120Z 355DEG 4KT 3430 8797

KTW
Special weather statement, Jul 21, 3:28 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
428 PM CDT Tue Jul 21 2020

ALZ004-016-212215-
Lawrence AL-Cullman AL-
428 PM CDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN AND
SOUTHEASTERN LAWRENCE COUNTIES UNTIL 515 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm over
Inmanfield, moving west at 10 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Wren and Bankhead National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3430 8711 3430 8739 3447 8728 3434 8711
      3431 8711 3431 8708 3430 8706 3426 8711
TIME...MOT...LOC 2128Z 100DEG 8KT 3429 8719

KTW
Special weather statement, Jul 21, 3:37 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Huntsville AL
437 PM CDT Tue Jul 21 2020

ALZ004-007-212200-
Lawrence AL-Morgan AL-
437 PM CDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MORGAN AND EAST
CENTRAL LAWRENCE COUNTIES UNTIL 500 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Hartselle, moving northwest at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Decatur, Hartselle, Trinity, Neel and Caddo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3442 8695 3436 8709 3449 8726 3465 8714
TIME...MOT...LOC 2137Z 130DEG 7KT 3443 8707

KTW

The radar

The Columbus AFB radar (KGWX), 66 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 21, 3:48 PM CST
Where
Franklin County, 1.49 mi NNE of Red Bay Muni Arpt
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.470, -88.140

A tree was knocked down on highway 11 N just outside of Red Bay. Time estimated.IME ESTIMATED.

Thunderstorm Wind, Franklin

When
July 21, 3:59 PM CST
Where
Franklin County, 0.57 mi W of Phil Campbell
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.350, -87.710

Trees were reported knocked down in the Phil Campbell area.

Thunderstorm Wind, Franklin

When
July 21, 3:59 PM CST
Where
Franklin County, 2.2 mi NW of Spruce Pine
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.400, -87.760

Trees were reported down blocking CR 26.

Thunderstorm Wind, Franklin

When
July 21, 3:59 PM CST
Where
Franklin County, 0.9 mi NE of Belgreen
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.480, -87.860

Trees were reported down in the Belgreen area.

Thunderstorm Wind, Madison

When
July 21, 4:06 PM CST
Where
Madison County, 1.14 mi E of Madison
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.700, -86.750

Power lines were knocked down onto the road at Mill Road at Church Street Time estimated by radar.

Thunderstorm Wind, Colbert

When
July 21, 4:15 PM CST
Where
Colbert County, 0.69 mi N of Pride
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
34.730, -87.820

A tree was knocked down at the Pride Landing boat ramp. Time estimated by radar.

Thunderstorm Wind, Dekalb

When
July 21, 4:32 PM CST
Where
Dekalb County, 4.18 mi S of Loveless
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.260, -85.780

A large tree was knocked down onto a home damaging two rooms in the Sand Rock community. Time was estimated by radar.

Thunderstorm Wind, Madison

When
July 21, 4:50 PM CST
Where
Madison County, 0.89 mi SE of Hazel Green
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.920, -86.570

Numerous trees down/uprooted near Dundee Road and highway 231/431 intersection. One of the uprooted tree knocked down a power line and snapped a street light pole. Trees down on a home. Damage also reported near West Limestone Road.

Thunderstorm Wind, Dekalb

When
July 21, 5:10 PM CST
Where
Dekalb County, Skirum
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Storm Chaser
Coordinates
34.320, -85.970

Trees were reported down on CR 46 near CR 20. Time estimated by radar.

Thunderstorm Wind, Dekalb

When
July 21, 5:10 PM CST
Where
Dekalb County, 1.49 mi SSW of Lands Xrds
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Storm Chaser
Coordinates
34.460, -85.880

Trees were reported down in Shiloh. Time was estimated by radar.

Hail, Dekalb

When
July 21, 5:15 PM CST
Where
Dekalb County, 1.14 mi E of Rainsville
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.500, -85.850

Nickel size hail was reported in the Rainsville community.

Thunderstorm Wind, Dekalb

When
July 21, 5:25 PM CST
Where
Dekalb County, 2.69 mi NW of Rainsville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
34.530, -85.900

A tree was knocked down at Powell City Hall at the intersection of CR 47 and AL highway 35.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895939, 895940, 895942, 895943, 895944, 895945, 895946, 895947, 895948, 895949, 895951, 895950.